FDA Intends to Remove Some Unapproved Cough, Cold, and Allergy Drugs from the Market
This safety alert does not apply to this medication, but only to some products which contain this medication. In addition, it is important that you know that there is not a problem with most of the products described in this medication monograph. And some drug companies may decide to seek full approval from the FDA so that they can continue marketing their products.
On March 2, 2011, the Food and Drug Administration (FDA) issued a safety alert about certain unapproved prescription cough, cold, and allergy products containing this drug in combination with other drugs. These products are not currently approved by the FDA for safety, effectiveness, and quality. FDA asked drug companies to stop shipping most of these products for sale in the US within the next 6 months. Although some of these products have been marketed for many years, laws about what a company must prove to FDA for drug product approval have gotten tougher and increased enforcement of these laws is now taking place. The FDA took this action due to concerns about certain potential risks associated with use of these medications. These risks may include:
- the possibility of improper use in infants and young children
- potentially risky combinations of ingredients
- patients receiving too much or too little of the medication because of problems with the way some ''timed-release'' products are made
If you are concerned that the prescription cough, cold, and allergy medication you are taking is not approved by the FDA, you should talk to your doctor or pharmacist. If the medication you are taking is not approved, your doctor can prescribe another prescription medication or your doctor or pharmacist can suggest an over-the-counter (OTC) cough, cold, and allergy product for your condition. There are many safe and effective alternative approved products that can be taken instead. Your doctor probably prescribed the medicine without knowing that FDA had not approved it. This is because it has been so difficult for doctors and pharmacists to find out that these products are unapproved. For additional information:
- You can visit the FDA website (http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm244852.htm) for more information about this action to remove unapproved cough, cold, and allergy products from the market.
- You can find a list of unapproved products by going to (http://goo.gl/Gqc7d).
- For information on how to dispose of unused products, go to http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm101653.htm.
Why is this medication prescribed?
Diphenhydramine is used to relieve red, irritated, itchy, watery eyes; sneezing; and runny nose caused by hay fever, allergies, or the common cold. Diphenhydramine is also used to relieve cough caused by minor throat or airway irritation. Diphenhydramine is also used to prevent and treat motion sickness, and to treat insomnia (difficulty falling asleep or staying asleep). Diphenhydramine is also used to control abnormal movements in people who have early stage parkinsonian syndrome (a disorder of the nervous system that causes difficulties with movement, muscle control, and balance) or who are experiencing movement problems as a side effect of a medication.
Diphenhydramine will relieve the symptoms of these conditions but will not treat the cause of the symptoms or speed recovery. Diphenhydramine should not be used to cause sleepiness in children. Diphenhydramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
How should this medicine be used?
Diphenhydramine comes as a tablet, a rapidly disintegrating (dissolving) tablet, a capsule, a liquid-filled capsule, a dissolving strip, powder, and a liquid to take by mouth. When diphenhydramine is used for the relief of allergies, cold, and cough symptoms, it is usually taken every 4 to 6 hours. When diphenhydramine is used to treat motion sickness, it is usually taken 30 minutes before departure and, if needed, before meals and at bedtime. When diphenhydramine is used to treat insomnia it is taken at bedtime (30 minutes before planned sleep). When diphenhydramine is used to treat abnormal movements, it is usually taken three times a day at first and then taken 4 times a day. Follow the directions on the package or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take diphenhydramine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.
Diphenhydramine comes alone and in combination with pain relievers, fever reducers, and decongestants. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.
Nonprescription cough and cold combination products, including products that contain diphenhydramine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4 to 11 years of age, use caution and follow the package directions carefully.
If you are giving diphenhydramine or a combination product that contains diphenhydramine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give diphenhydramine products that are made for adults to children.
Before you give a diphenhydramine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child's age on the chart. Ask the child's doctor if you don't know how much medication to give the child.
If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.
If you are taking the dissolving strips, place the strips on your tongue one at a time and swallow after they melt.
If you are taking the rapidly dissolving tablets, place a tablet on your tongue and close your mouth. The tablet will quickly dissolve and can be swallowed with or without water.
If you are taking the capsules, swallow them whole. Do not try to break the capsules.
Other uses for this medicine
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
What special precautions should I follow?
Before taking diphenhydramine,
- tell your doctor and pharmacist if you are allergic to diphenhydramine or any other medications.
- tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: other diphenhydramine products (even those that are used on the skin); other medications for colds, hay fever, or allergies; medications for anxiety, depression, or seizures; muscle relaxants; narcotic medications for pain; sedatives; sleeping pills; and tranquilizers.
- tell your doctor if you have or have ever had asthma, emphysema, chronic bronchitis, or other types of lung disease; glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision); ulcers; difficulty urinating (due to an enlarged prostate gland); heart disease; high blood pressure; seizures; or an overactive thyroid gland.If you will be using the liquid, tell your doctor if you have been told to follow a low-sodium diet.
- tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking diphenhydramine, call your doctor.
- talk to your doctor about the risks and benefits of taking diphenhydramine if you are 65 years of age or older. Older adults should not usually take diphenhydramine because it is not as safe as other medications that can be used to treat the same conditions.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking diphenhydramine.
- you should know that this medication may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.
- remember that alcohol can add to the drowsiness caused by this medication. Avoid alcoholic beverages while you are taking this medication.
- if you have phenylketonuria (PKU, an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that some brands of chewable tablets and rapidly disintegrating tablets that contain diphenhydramine may be sweetened with aspartame, a source of phenylalanine.
What special dietary instructions should I follow?
Unless your doctor tells you otherwise, continue your normal diet.
What should I do if I forget a dose?
Diphenhydramine is usually taken as needed. If your doctor has told you to take diphenhydramine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
What side effects can this medication cause?
Diphenhydramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- dry mouth, nose, and throat
- loss of appetite
- increased chest congestion
- muscle weakness
- excitement (especially in children)
Some side effects may be serious. If you experience any of the following symptoms, call your doctor immediately:
- vision problems
- difficulty urinating or painful urination
Diphenhydramine may cause other side effects. Call your doctor if you experience any unusual problems while you are taking this medication.
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).
What should I know about storage and disposal of this medication?
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom).
Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to dispose of your medication is through a medicine take-back program. Talk to your pharmacist or contact your local garbage/recycling department to learn about take-back programs in your community. See the FDA's Safe Disposal of Medicines website (http://goo.gl/c4Rm4p) for more information if you do not have access to a take-back program.
It is important to keep all medication out of sight and reach of children as many containers (such as weekly pill minders and those for eye drops, creams, patches, and inhalers) are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately place the medication in a safe location – one that is up and away and out of their sight and reach. http://www.upandaway.org
In case of emergency/overdose
In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.
What other information should I know?
Ask your pharmacist any questions you have about diphenhydramine.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
Brand names of combination products
- Advil PM® (containing Diphenhydramine, Ibuprofen)
- Alahist LQ® (containing Diphenhydramine, Phenylephrine)
- Aldex CT® (containing Diphenhydramine, Phenylephrine)
- Aleve PM® (containing Diphenhydramine, Naproxen)
- Anacin P.M. Aspirin Free® (containing Acetaminophen, Diphenhydramine)¶
- Bayer Aspirin PM® (containing Aspirin, Diphenhydramine)
- Benadryl-D Allergy Plus Sinus® (containing Diphenhydramine, Phenylephrine)
- Children's Dimetapp Nighttime Cold and Congestion® (containing Diphenhydramine, Phenylephrine)
- Doans PM® (containing Diphenhydramine, Magnesium Salicylate)¶
- Endal HD® (containing Diphenhydramine, Phenylephrine)§
- Excedrin PM® (containing Acetaminophen, Diphenhydramine)
- Goody's PM® (containing Acetaminophen, Diphenhydramine)
- Legatrin PM® (containing Acetaminophen, Diphenhydramine)
- Masophen PM® (containing Acetaminophen, Diphenhydramine)¶
- Midol PM® (containing Acetaminophen, Diphenhydramine)
- Motrin PM® (containing Diphenhydramine, Ibuprofen)
- PediaCare Children's Allergy and Cold® (containing Diphenhydramine, Phenylephrine)
- Robitussin Night Time Cough and Cold® (containing Diphenhydramine, Phenylephrine)
- Sudafed PE Day/Night Cold® (containing Acetaminophen, Dextromethorphan, Diphenhydramine, Guaifenesin, Phenylephrine)
- Sudafed PE Day/Night Congestion® (containing Diphenhydramine, Phenylephrine)
- Sudafed PE Severe Cold® (containing Acetaminophen, Diphenhydramine, Phenylephrine)
- Tekral® (containing Diphenhydramine, Pseudoephedrine)§
- Theraflu Nighttime Severe Cold and Cough® (containing Acetaminophen, Diphenhydramine, Phenylephrine)
- Triaminic Night Time Cold and Cough® (containing Diphenhydramine, Phenylephrine)
- Tylenol Allergy Multi-Symptom Nighttime® (containing Acetaminophen, Diphenhydramine, Phenylephrine)
- Tylenol Severe Allergy® (containing Acetaminophen, Diphenhydramine)
- Unisom with Pain Relief® (containing Acetaminophen, Diphenhydramine)
§ These products are not currently approved by the FDA for safety, effectiveness, and quality. Federal law generally requires that prescription drugs in the U.S. be shown to be both safe and effective prior to marketing. Please see the FDA website for more information on unapproved drugs (http://www.fda.gov/AboutFDA/Transparency/Basics/ucm213030.htm) and the approval process (http://www.fda.gov/Drugs/ResourcesForYou/Consumers/ucm054420.htm).
¶ This branded product is no longer on the market. Generic alternatives may be available.